[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 29, 1974

Aspirin Can Be Dangerous

JAMA. 1974;228(5):609. doi:10.1001/jama.1974.03230300049032
Abstract

Aspirin (acetylsalicylic acid) prolongs the bleeding time in normal persons by diminishing platelet adhesiveness, thereby interfering with the platelet aggregation so necessary for hemostasis. In patients with hemophilia, prolongation of bleeding time is even more pronounced when aspirin is administered, and it may potentiate or contribute to initiation of hemorrhage. Since sodium salicylate does not alter the bleeding time, the effect of aspirin has been ascribed to the acetyl radical. Studies by Sutor et al1 demonstrated that acetaminophen (Tylenol) also does not interfere with hemostasis.

With these thoughts in mind, Binder and his co-workers, in the March issue of American Journal of Diseases of Children (127:371-373, 1974), have published their study of the effect on bleeding time of other common analgesic and anti-inflammatory agents that might be used for relief of pain in a patient with hemophilia. The authors note at the outset that pain in hemophilia is one

×